Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 13, 2001

Daily Care

Question from Billingham, Stockton on Tees, England:

I am a 27 year old, diagnosed with type 1 diabetes almost 11 years ago, and my blood sugar control is generally very good (usually around 7 mmol/L [126 mg/dl] average), but I do infrequently experience inexplicably high and inexplicably low blood sugars. I have thought it through over and over, trying to understand whether these events have been due to excess/insufficient insulin, excess/ insufficient food, or excess exercise, and I cannot link find a cause from these potential factors. I am quite concerned about this since the extremely low blood sugars are generally early morning, and because they are inexplicable have been quite alarming. As such I have spoken to my doctors about the situation, but they have been unable to shed light on it. I would therefore be extremely grateful if you could provide me with any information that could explain why these events may be happening and provide advice about how to prevent them.

Answer:

Variability in blood sugars is a common and difficult problem. There are no easy answers. It is generally a process of elimination and continuous reexamination. In addition to variations in insulin and food, I would suggest a list of potential problems. They may occur as isolated problems or as a combination:

Insulin injection sites can be a problem, especially if you recognize lipohypertrophy.
Variations in daily routine (times, activity, illness).
Abnormalities of gastric emptying can cause high and low sugars.
Activity of insulin could come into question. If the low sugars are early (prior to 2:00 am), I would hold off on any rapid-acting insulin at bedtime (or only a minimal amount). If the lows are after 3:00 am, I would consider altering the long-acting insulin you are taking.

Routine monitoring at 3:00 am is required to decrease frequency of lows because low sugars cause more low sugars and lead to hypoglycemia unawareness. If low sugars continue through the night, you may want to look into some of the commercially available nighttime snacks with undigested corn starch. There are a variety of insulin regimens which can be used and failure to extinguish low sugars may require you to switch to other regimens, including an insulin pump, if marked variability continues.

JTL